Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2017, 6:58 PM MDT for Chouteau County, Hill County, Montana. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2017, 6:58 PM MDT (00:58 UTC)
- Expired
- Jun 1, 2017, 7:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chouteau County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 154 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:58 PM MDT | TSTM WND GST 65 | Big Sandy, MT | SPOTTER ESTIMATED 60 TO 70 MPH WIND GUSTS. A LOT OF MEDIUM SIZE BRANCHES DOWN. POWER OUT. THE WIND CAUSED SIGNIFICANT REDUCTION IN VISIBILITY DUE TO BLOWING DUST. PEA SIZE HAIL ALSO FELL. TIME ESTIMATED BASED ON RADAR. |
| Jun 1, 7:09 PM MDT | NON-TSTM WND GST 44 | 12 S Rudyard, MT | MESONET STATION E1931, 11 S RUDYARD. |
| Jun 1, 7:44 PM MDT | NON-TSTM WND GST 54 | 4 W Havre, MT | ASOS STATION HVR, HAVRE AP ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -200 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
014
WUUS55 KTFX 020058
SVRTFX
MTC015-041-020145-
/O.NEW.KTFX.SV.W.0018.170602T0058Z-170602T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
658 PM MDT THU JUN 1 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Central Hill County in north central Montana...
Northeastern Chouteau County in north central Montana...
* Until 745 PM MDT
* At 656 PM MDT, a severe thunderstorm was located near Big Sandy,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...This storm has a history of producing winds in excess of
60 mph.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Box Elder around 705 PM MDT.
Beaver Creek around 730 PM MDT.
Havre around 735 PM MDT.
Other locations impacted by this severe thunderstorm include Kremlin,
Hingham, Rocky Boy, Kenilworth and Laredo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flooding in areas of poor drainage. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 4852 10946 4846 10946 4845 10950 4830 10952
4829 10955 4823 10955 4822 10953 4815 10954
4785 11010 4809 11025 4822 11072 4892 11030
TIME...MOT...LOC 0056Z 217DEG 42KT 4825 11019
HAIL...1.00IN
WIND...60MPH
$$
Hoenisch1 follow-up statement
225
WWUS55 KTFX 020143
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
743 PM MDT THU JUN 1 2017
MTC015-041-020150-
/O.EXP.KTFX.SV.W.0018.000000T0000Z-170602T0145Z/
Hill MT-Chouteau MT-
743 PM MDT THU JUN 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HILL AND NORTHEASTERN
CHOUTEAU COUNTIES WILL EXPIRE AT 745 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds up to 50 mph and heavy rain are still possible with this
thunderstorm as it moves north through the remainder of Hill county
this evening.
LAT...LON 4852 10946 4846 10946 4845 10950 4830 10952
4829 10955 4823 10955 4822 10953 4815 10954
4785 11010 4809 11025 4822 11072 4892 11030
TIME...MOT...LOC 0140Z 217DEG 42KT 4864 10975
$$
HoenischWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:40 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 1, 5:40 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 540 PM MDT Thu Jun 1 2017 ...UPDATED AVIATION SECTION... .SYNOPSIS... A cold front will bring widespread showers and thunderstorms through this evening across western and central Montana. A few storms may become strong to severe at times...with strong winds...hail...and frequent lightning being the main threat. Shower and thunderstorm activity is then expected to diminish tonight. Breezy and slightly cooler conditions are then expected for Friday...with mainly dry conditions also expected. Warming conditions are then expected for the weekend...with a few scattered thunderstorms possible on Sunday. && .DISCUSSION... Tonight through Saturday...Thunderstorms are starting to develop ahead of an approaching cold front this afternoon. Forecast remains on track that this cold front will bring widespread thunderstorm activity...with a few strong to severe storms possible. 18z special sounding shows some modest cape near 1000 J/KG possible with some increasing 0-6 KM shear with a strong jet associated with the front. All day cloud cover will be the limiting factor...especially for the large hail threat. There was high amounts of DCAPE in the special sounding...and the potential for inverted-v profile today...so damaging wind looks to be the main threat this afternoon and evening. Overall sticking with the isolated severe threat to along and east of I-15...especially from Helena to Canada and east. After the front passes through tonight...shower activity should diminish from west to east...with almost all activity ending by Friday morning. The remainder of Friday will be slightly cooler with highs in the 70s and gusty westerly winds as a weak clipper system moves through the area. Winds 30 to 40+ mph are possible on Friday...especially along the Hi-Line. Winds then diminish Friday night. Saturday will see a ridge of high pressure briefly move overhead...bringing mainly dry conditions...mostly clear skies...and warming conditions...perhaps back into the low 80s. Anglin Saturday Night through Thursday...The upper level ridge axis shifts east of the forecast area Saturday night. Weak shortwave energy moving through the southwesterly flow could spawn isolated, mainly mountain showers Saturday night and Sunday. Temperatures have trended warmer, now forecast to reach the upper 80s to near 90F on Sunday afternoon. A more organized Pacific system crosses the Northern Rockies early Monday. A few strong thunderstorms become possible if this wave slows or intensifies and arrives at peak heading Monday afternoon. Model guidance for this system has been inconsistent, now showing the wave remaining open and ejecting quickly east of the area. Given this uncertainty, will continue to maintain chances for showers and thunderstorms in the forecast for Monday and Tuesday, along with cooler temperatures. A broad, large scale ridge builds over the interior western U.S. Wednesday and Thursday, providing a period of dry and warmer conditions. PN && .AVIATION... Updated 2340Z. A disturbance in the moist southwest flow aloft will bring scattered strong thunderstorms with heavy rain, lots of lightning, strong wind gusts in excess of 40 mph, and small hail to the area along and east of a KCTB-KBZN line through around 04Z. However, storms will be decreasing from the west during that time. The storms will generally produce brief MVFR to possibly IFR conditions. More widespread rain showers will move in behind the storms for a few hours. A strong cold front will then move east across the area overnight after 04Z, and increasing westerly downslope winds will help dry out the area through 16Z or so. Winds will continue through the day on Friday, keeping conditions VFR. Coulston && .HYDROLOGY... With warm weather expected through the weekend...higher elevation mountain runoff will continue. Latest Missouri Basin River Forecast Center (MBRFC) river forecasts continue to show water levels on the Big Hole River near Melrose rising above flood stage by Sunday morning, then remaining above flood stage through the week and into the following weekend. Have therefore issued a Flood Watch for the Big Hole. Smaller streams and creeks coming out of the mountains are also expected to rise to near bankfull levels in the coming days but have held off on issuing any highlights at this time. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 45 83 / 70 10 0 0 CTB 49 70 42 81 / 30 10 0 0 HLN 50 76 48 85 / 60 10 0 0 BZN 47 76 43 84 / 50 20 0 0 WEY 40 68 34 76 / 30 10 0 0 DLN 45 74 44 83 / 40 20 0 0 HVR 55 79 47 86 / 70 10 0 0 LWT 51 72 45 80 / 30 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch for the Big Hole River near Melrose. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 1, 6:28 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
628 PM MDT THU JUN 1 2017
MTZ051-020115-
Fergus MT-
628 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
715 PM MDT...
At 627 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Grass Range to 7 miles
northeast of Winnett. Movement was northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms. These
storms have had a history of producing wind gusts to near 50 mph.
Locations impacted include...
Grass Range, Roy, Fergus, Valentine, Giltedge and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4731 10859 4727 10860 4727 10872 4719 10871
4718 10874 4710 10874 4708 10860 4694 10861
4690 10921 4744 10922 4750 10832 4731 10832
TIME...MOT...LOC 0027Z 203DEG 27KT 4699 10899 4707 10823
MoldanLocal storm report, Jun 1, 6:32 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
632 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST FORT BENTON 47.83N 110.66W
06/01/2017 M52 MPH CHOUTEAU MT TRAINED SPOTTER
THUNDERSTORM IN FORT BENTON PRODUCED 52 MPH WIND
GUST...PEA SIZED HAIL...AND BRIEF HEAVY RAINFALL
TOTALLING 0.27 INCHES.
&&
COULSTONLocal storm report, Jun 1, 6:34 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
634 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG GREAT FALLS 47.50N 111.29W
06/01/2017 CASCADE MT NWS EMPLOYEE
ROTTED TREE BLOWN DOWN BY THUNDERSTORM AT CORNER OF
13TH AVE SW AND 14TH ST IN GREAT FALLS.
&&
COULSTONLocal storm report, Jun 1, 6:36 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
636 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL GREAT FALLS 47.50N 111.29W
06/01/2017 M0.75 INCH CASCADE MT NWS EMPLOYEE
DIME TO PENNY SIZED HAIL REPORTED WITH THUNDERSTORM IN
GREAT FALLS. HEAVY RAIN ALSO CAUSING WATER TO RUN DOWN
THE ROAD.
&&
COULSTONLocal storm report, Jun 1, 6:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
638 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 15 E FORT BENTON 47.83N 110.33W
06/01/2017 M56 MPH CHOUTEAU MT TRAINED SPOTTER
TRAINED SPOTTER MEASURED 56 MPH WIND GUST EAST OF HWY
87
&&
KLGLocal storm report, Jun 1, 6:55 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
655 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 5 NE LOMA 47.99N 110.43W
06/01/2017 E60 MPH CHOUTEAU MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS AN ESTIMATED 60 TO 70 MPH WIND
GUST ALONG HWY 87. TREE LIMBS OF 3 IN DIAMETER ALSO
REPORTED DOWN.
&&
KLGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:21 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 39 min |
| Jun 1, 6:28 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 1, 7:50 PM MDT | Special Weather Statement | TFX | Blaine, Hill | 40 min |
| Jun 1, 8:29 PM MDT | Special Weather Statement | TFX | Blaine | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.